Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 28, 2020, 11:34 AM CDT for Macon County, Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2020, 11:34 AM CDT (16:34 UTC)
- Expired
- Mar 28, 2020, 12:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Macon County, IL
The radar
The Lincoln radar (KILX), 53 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 11:40 AM CDT | HAIL 1.75 | Blue Mound, IL | RELAYED BY EMA |
| Mar 28, 12:04 PM CDT | HAIL 0.5 | 1 E Harristown, IL | US-51 AT I-72 OVERPASS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 4.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.0
The text
As transmitted.
701
WUUS53 KILX 281634
SVRILX
ILC115-281715-
/O.NEW.KILX.SV.W.0004.200328T1634Z-200328T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1134 AM CDT Sat Mar 28 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southern Macon County in central Illinois...
* Until 1215 PM CDT.
* At 1133 AM CDT, a severe thunderstorm was located over Blue Mound,
or 12 miles southwest of Decatur, moving east at 45 mph.
HAZARD...Golf ball size hail.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Decatur, Mount Zion, Harristown, Long Creek, Blue Mound, Macon,
Niantic, Dalton City, Oakley, Boody, Elwin, Decatur Airport and
Hervey City.
This includes Interstate 72 between mile markers 126 and 137, and
between mile markers 144 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3979 8876 3974 8876 3974 8881 3966 8881
3966 8914 3980 8914 3982 8921 3986 8917
3986 8912 3995 8876 3996 8875 3980 8874
TIME...MOT...LOC 1633Z 268DEG 38KT 3973 8912
HAIL...1.75IN
WIND...<50MPH
$$
Barker1 follow-up statement
437
WWUS53 KILX 281713
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1213 PM CDT Sat Mar 28 2020
ILC115-281722-
/O.EXP.KILX.SV.W.0004.000000T0000Z-200328T1715Z/
Macon-
1213 PM CDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MACON COUNTY WILL
EXPIRE AT 1215 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3979 8876 3974 8876 3974 8881 3966 8881
3966 8914 3980 8914 3982 8921 3986 8917
3986 8912 3995 8876 3996 8875 3980 8874
TIME...MOT...LOC 1712Z 268DEG 38KT 3974 8861
$$
BarkerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 11:34 AM CDT, 0 minutes earlier.
Area forecast discussion, Mar 28, 11:34 AM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1134 AM CDT Sat Mar 28 2020 .SYNOPSIS... Issued at 1134 AM CDT Sat Mar 28 2020 Showers and thunderstorms will likely affect central and southeast IL through this evening. There is a risk of severe storms through this evening. Locally heavy rains will also be possible with thunderstorms and could produce over 1 inch of rainfall in some areas. Expect mild temperatures in the mid to upper 70s today with breezy southerly winds. Generally dry and seasonably cool weather will return to the area overnight Saturday night and Sunday along with very windy conditions. && .UPDATE... Issued at 1134 AM CDT Sat Mar 28 2020 A disturbance propagating out of northern MO into west central IL has set off a few clusters of storms late this morning. A disorganized frontal zone is somewhat stalled roughly just south of I-74. The strongest storm feeding off a region of over 1000 J/KG MLCAPE have been able to produce hail over 1 inch diameter just southeast of Springfield. This disturbance should move steadily eastward reaching the IN state line by 1 p.m. Overturning associated with this convection could diminish the afternoon development of stronger instability to some degree, however there should still be plenty of heating potential this afternoon. Given strong lift and shear associated with the deepening low moving into IA and the upper Midwest today, and organized by the trailing cold front, severe thunderstorm potential continues today, and all of central/southeast IL remains in a moderate or enhanced risk according to SPC. Large hail and tornadoes are the primary threats, while locally damaging downburst winds are also a threat. Consensus of CAMS models indicate this last line of storms should form in western IL mid afternoon, 3-5 p.m. or so, and progress eastward through the evening hours. Updates this morning center around trends in PoPs/thunder chances, mainly due to the late morning convective clusters. && .SHORT TERM...(Today and tonight) ISSUED AT 400 AM CDT Sat Mar 28 2020 Early morning surface map shows warm front had lifted north to just south of Macomb, and just north of Bloomington and Rantoul. Warm front extends back to 998 mb low pressure over south central KS. Temps range from upper 40s and lower 50s from Peoria north to the mid to upper 60s in warm sector from Lincoln south with St Louis still at 72 degrees. Also have moist dewpoints in the mid 60s in the warm sector. A severe thunderstorm watch expired in our 6 sw counties at 4 am. Scattered showers and thunderstorms were over heart of central IL north of I-72 and se of the IL river. More widespread showers and thunderstorms with heavy rains were over northern IL north of I-80 and into parts of central/eastern IA, southern WI and lower MI. Low level jet interacting with frontal boundary aiding this convection. Held off on issuing a flash flood watch as our convection is more isolated to scattered and latest CAMs show convection staying less widespread over our CWA while more widespread convection is north and ne of CWA with the surface to 850 mb warm front. Unseasonably warm highs in the mid to upper 70s today, with a few cities se of I-70 and from Springfield sw reaching near 80 degrees, and will be the warmest day since early October. Latest models continue to deepen surface low pressure to 988 mb as it lifts ne to west central IA by sunset, while warm front lifts into northern IL. A cold front/dry line to push eastward to near the MS river by sunset and sweep quickly eastward thru IL during this evening, exiting east into IN early overnight. SPC day1 outlook continues enhanced to moderate risk of severe storms over much of central (Shelbyville to north of Paris and northward) and northern IL with slight risk in southeast IL. There is a 30% risk of very large hail (2 inch diameter or larger) and 10-15% risk of EF2 or stronger tornadoes that could be long tracked tornadoes. Much of IL has 15% risk of damaging wind gusts. Great threat of severe storms is during mid/late afternoon and again during this evening as a broken squall line races eastward. Effective bulk shear values greater than 50 kts this afternoon/evening along with ML Capes of 1500-2500 j/kg by late afternoon. Storm relative helicities of 300-500 m2/s2 from strengthening low level jet to enhance tornado development and some possibly strong and longer track ones racing ne. SPC said an upgrade to a high risk may be considered in later day 1 updates for portion of our region. Convection to shift east of IL overnight with strong sw winds behind the cold front. Lows overnight in the mid 40s over the IL river valley, and upper 40s to around 50 in eastern IL, mildest near the Wabash river. .LONG TERM...(Sunday through Friday) ISSUED AT 400 AM CDT Sat Mar 28 2020 Strong low pressure of 992 mb will lift to northern Lake MI and eastern upper MI by early Sunday afternoon and its wrap around moisture could skirt far northern/ne CWA with isolated light showers north of I-74. Main wx story Sunday will be the strong west winds with gusts of 35 to 45 mph late Sat night into Sunday. May eventually need a wind advisory on Sunday north of I-70. Highs Sunday range from mid 50s ne CWA where mostly cloudy skies prevail, to the lower 60s sw CWA where more sunshine expected Sunday. Winds gradually diminish during Sunday night as large low pressure weakens as it pushes eastward toward the southern Quebec/Ontario province line by dawn Monday. More sunshine and lighter winds on Monday to make for a nice day. Highs Monday in the upper 50s and lower 60s, mildest over sw CWA and southeast IL. Lows Mon night in the upper 30s and lower 40s as clouds increase. The 00Z forecast model suite continues to show weak low pressure moving through the deep south on Tuesday, as upper level trof/low moves over the mid MS and lower OH river valley. Models have trended further south with this system, so likely rain chances have correspondingly shifted southward, with highest pops over our southern CWA on Tue while isolated thunderstorms should be in far southern IL into southeast MO and southern KY on Tue afternoon. Models have trended a few degrees cooler with highs Tue in the upper 40s to near 50 degrees with cloudy skies. Weak high pressure ridge to settle over IL and mid MS river valley late Tue night, returning drier weather Tue night and early Wed. A northern stream upper level low moves east over the northern plains late Wed and could bring small chances of light rain showers into central IL on Wed afternoon/evening. High pressure over the gulf coast states on Wed will block moisture into IL so any pcpn amounts should be quite light if they happen. Highs Wed mostly in the lower 50s. Generally dry and seasonable temperatures expected Thu thru next Saturday with highs of 50 to 55 degrees and lows in the mid to upper 30s. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 600 AM CDT Sat Mar 28 2020 A warm front near I-74 at dawn, will lift north of PIA by late morning as ENE winds shift SSW. Ceilings below 1k ft at PIA and BMI early this morning to gradually lift to MVFR during this morning as warm front lifts north of this area. Isolated to scattered showers and thunderstorms along and north of I-74 gradually diminish into mid morning. But more scattered showers and thunderstorms develop in warm sector during this afternoon in increasingly unstable airmass. A cold front to sweep quickly east over central IL during this evening and have another band of thunderstorms with strong winds and MVFR conditions. Skies clear behind the front early overnight, but broken stratocumulus clouds to move across I-74 corridor later tonight with MVFR ceilings of 2-3k ft possible. Winds to shift SW behind the cold front and gusts increase to 25-35 kts later tonight. LLWS possible from 03Z- 09Z with 2k ft sw winds of 45 kts. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...37 SYNOPSIS...37 SHORT TERM...07 LONG TERM...07 AVIATION...07
Hazardous weather outlook, Mar 28, 3:14 AM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 314 AM CDT Sat Mar 28 2020 ILZ027>031-036>038-040>056-061-290815- Cass-Champaign-Christian-Coles-De Witt-Douglas-Fulton-Knox-Logan- Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford- 314 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TODAY AND TONIGHT... A significant severe weather outbreak is possible this afternoon and evening. Damaging winds, very large hail, and strong tornadoes are all possible. Minor flooding is ongoing along the Illinois River from Havana downstream. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Strong west winds are expected through the day Sunday. Gusts into the 35 to 45 mph range are expected. Minor flooding continues along the Illinois River from Havana downstream, rising to moderate flood stage by middle of next week. Minor flooding is expected at Peoria midweek as well. Minor flooding is also expected to return to the Sangamon River near Monticello early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, most likely between 2pm and midnight. ILZ057-062-063-066>068-071>073-290815- Clark-Clay-Crawford-Cumberland-Edgar-Effingham-Jasper-Lawrence- Richland- 314 AM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TODAY AND TONIGHT... A line of severe thunderstorms is expected this evening and tonight. Some of these storms could produce damaging winds, very large hail, and an isolated tornado. Minor flooding is occurring along the Wabash River from Hutsonville downstream. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Strong west winds are expected through the day Sunday. Gusts into the 35 to 45 mph range are expected. Minor flooding will continue along portions of the Wabash River from Hutsonville downstream through next week. Minor flooding is possible along the Little Wabash River near Clay City Sunday through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening, most likely between 5pm and midnight. Deubelbeiss
In the hours before
Special weather statement, Mar 28, 10:05 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1005 AM CDT Sat Mar 28 2020
ILZ047-049>051-281545-
Scott-Sangamon-Morgan-Cass-
1005 AM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTT...NORTHWESTERN
SANGAMON...SOUTHEASTERN CASS AND EASTERN MORGAN COUNTIES UNTIL 1045
AM CDT...
At 1005 AM CDT, Doppler radar was tracking a strong thunderstorm near
Murrayville, or 7 miles east of Winchester, moving northeast at 55
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Springfield, Jacksonville, Winchester, Chatham, Alexander, Rochester,
New Berlin, Ashland, Pleasant Plains, Loami, Franklin, Murrayville,
Woodson, Manchester, Alsey, South Jacksonville, Jerome, Southern
View, Leland Grove and Grandview.
This includes the following highways...
Interstate 55 between mile markers 89 and 98.
Interstate 72 between mile markers 57 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3990 8999 3990 8967 3972 8949 3952 9036
3952 9041 3964 9046
TIME...MOT...LOC 1505Z 238DEG 46KT 3962 9032
BarkerLocal storm report, Mar 28, 10:53 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1053 AM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM HAIL GLENARM 39.62N 89.67W
03/28/2020 E1.00 INCH SANGAMON IL TRAINED SPOTTER
&&
JRPLocal storm report, Mar 28, 11:12 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM HAIL 4 S ROCHESTER 39.69N 89.54W
03/28/2020 M1.25 INCH SANGAMON IL PUBLIC
&&
37Local storm report, Mar 28, 11:30 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM HAIL 1 S MOUNT AUBURN 39.75N 89.26W
03/28/2020 E1.75 INCH CHRISTIAN IL LAW ENFORCEMENT
&&
SBAKERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 12:55 AM CDT | Special Weather Statement | ILX | Christian | 50 min |
| Mar 28, 10:05 AM CDT | Special Weather Statement | ILX | Morgan, Sangamon | 40 min |
| Mar 28, 10:55 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 50 min |
| Mar 28, 12:10 PM CDT | Severe Thunderstorm Warning | ILX | Douglas, Moultrie, Piatt | 50 min |
| Mar 28, 12:59 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 49 min |
| Mar 28, 3:16 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 19 min |
| Mar 28, 3:21 PM CDT | Wind Advisory | ILX | Cass, Champaign, Christian, Clark, Coles, Cumberland and 24 more | 28 hr |
| Mar 28, 4:26 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 25 min |
| Mar 28, 5:08 PM CDT | Tornado Warning | ILX | Knox | 37 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.